Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Midland/Odessa, TX

June 16, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 16, 2009, 6:23 PM CDT for Brewster County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 6:23 PM CDT (23:23 UTC)
Expired
Jun 16, 2009, 10:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:02 PM CDTFLASH FLOOD14 Sw Panther Junction, TXSEVERAL LARGE ROCKS TO THE SIZE OF BASKETBALLS REMOVED FROM STATE HIGHWAY 118 DUE TO FLASH FLOODING ACROSS THE HIGHWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-595 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 162323
FFWMAF
TXC043-170315-
/O.NEW.KMAF.FF.W.0031.090616T2323Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1015 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE      
  CHISOS BASIN AREA OF BIG BEND NATIONAL PARK. VERY HEAVY RAIN IS    
  FALLING WITH THIS STORM...LIKELY LEADING TO LOCALIZED AREAS OF     
  FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERLINGUA
  RANCH LODGE...TERLINGUA...STUDY BUTTE...PANTHER JUNCTION AND CHISOS
  BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
      2914 10354 2916 10364 2955 10361 2954 10292
      2918 10296 2918 10298 2912 10301 2908 10307
      2900 10311 2897 10315

$$
2 follow-up statements
000 
WGUS74 KMAF 170211
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT TUE JUN 16 2009

TXC043-170315-
/O.CON.KMAF.FF.W.0031.000000T0000Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
911 PM CDT TUE JUN 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHERN BREWSTER COUNTY...

AT 908 PM CDT...TRAINED WEATHER SPOTTERS REPORTED LOCALIZED AREAS OF 
FLASH FLOODING FROM SEVERAL SLOW MOVING THUNDERSTORMS THAT HAVE 
PASSED OVER THE AREA. REPORTS FROM BIG BEND NATIONAL PARK RANGERS 
INDICATE THAT WATER CONTINUES TO FLOW IN LOW DRAINAGE AREAS...WITH 
LARGE AMOUNTS OF DEBRIS ACROSS AREA ROADWAYS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CASTOLON...
TERLINGUA RANCH LODGE...TERLINGUA...STUDY BUTTE...PANTHER JUNCTION
AND CHISOS BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
      2914 10354 2916 10364 2955 10361 2954 10292
      2918 10296 2918 10298 2912 10301 2908 10307
      2900 10311 2897 10315

$$

32
000 
WGUS74 KMAF 170311
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1011 PM CDT TUE JUN 16 2009

TXC043-170320-
/O.EXP.KMAF.FF.W.0031.000000T0000Z-090617T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BREWSTER-
1011 PM CDT TUE JUN 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT FOR SOUTHERN
BREWSTER COUNTY...

AT 1010 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER
THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO
EXPIRE. SCATTERED DEBRIS STILL MAY STILL REMAIN SCATTERED ALONG AREA 
ROADWAYS THROUGHOUT BIG BEND NATIONAL PARK. USE CAUTION WHILE 
TRAVELING THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 2898 10320 2898 10329 2902 10333 2906 10348
      2914 10354 2916 10364 2955 10361 2954 10292
      2918 10296 2918 10298 2912 10301 2908 10307
      2900 10311 2897 10315

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:21 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 2:21 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE JUN 16 2009

.DISCUSSION...
DRIER AIR IN THE WESTERN CWA SHOULD PREVENT CONVECTION FROM
DEVELOPING TODAY. FORECAST MODEL SOUNDINGS AND SURFACE
OBSERVATIONS FROM FST SHOW A VERY DRY AIR MASS WITH LITTLE TO NO
INSTABILITY. FCST SOUNDINGS FROM SNK WHERE THE MOISTURE IS GREATER
AND DEEPER SHOW MORE INSTABILITY...BUT A PRONOUNCED WARM LAYER
ALOFT THAT WILL LIKELY PREVENT ANYTHING FROM DEVELOPING IN THE
EASTERN PERMIAN BASIN. THEREFORE OUR RADAR WILL PROBABLY GET TO
TAKE THE DAY OFF LEAVING US WITH MOSTLY SUNNY SKIES AND HOT TEMPS.
THE ONE THING THE EVENING SHIFT WILL HAVE TO KEEP AN EYE ON IS THE
MOISTURE SURGING EAST THIS EVENING INTO THE STOCKTON PLATEAU AREA.
THE MOISTURE COULD ARRIVE IN TIME TO CATCH THE LINGERING AFTERNOON
SUN ALLOWING ISOLATED SHOWERS OR THUNDERSTORMS TO DEVELOP. HOWEVER
WILL NOT INCLUDE THIS POSSIBILITY IN THE FORECAST.

THE UPPER LEVEL PATTERN CHANGES TOMORROW AS RIDGING DEVELOPS OVER
CENTRAL TEXAS BRINGING DEEP LAYER SOUTHERLY AND SOUTHEASTERLY
FLOW. WARM AIR ALOFT WILL CONTINUE TO PREVENT THUNDERSTORM
FORMATION EAST OF THE PECOS BUT HEATING OF THE HIGHER ELEVATIONS
AND LOW LEVEL MOISTURE HOLDING OUT WEST WILL PROBABLY BE ENOUGH
TO BREAK THE CAP AND BRING DIURNAL ACTIVITY. INTRODUCED SLIGHT
CHANCE TO LOW CHANCE POPS FOR THE MOUNTAINOUS AREAS THROUGH THE
WEEKEND AS THE PATTERN REMAINS STAGNANT. THE MAIN EFFECT FELT FROM
THE PATTERN SHIFT IN THE PERMIAN BASIN WILL BE INCREASED
DEWPOINTS AND COOLER DAYTIME HIGHS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  73  94  /   0  10  10  10
CARLSBAD NM                73  90  67  92  /  10  30  30  20
DRYDEN TX                  72  96  72  92  /  10   0  10  10
FORT STOCKTON TX           72  96  70  93  /  10  10  10  10
GUADALUPE PASS TX          61  88  62  89  /  10  30  30  20
HOBBS NM                   70  95  65  94  /  10  10  20  10
MARFA TX                   62  89  61  83  /  10  20  20  20
MIDLAND INTL AIRPORT TX    72  96  71  94  /   0  10  10  10
ODESSA TX                  72  96  71  94  /   0  10  10  10
WINK TX                    74  99  73  98  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 16, 1:48 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE JUN 16 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE JUN 16 2009 /1248 PM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST FRIDAY ACROSS THE MOUNTAINS AND THE SOUTHEAST NEW MEXICO
PLAINS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 16, 6:10 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT TUE JUN 16 2009

TXZ081-162345-
BIG BEND AREA-
610 PM CDT TUE JUN 16 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY
INCLUDING BIG BEND NATIONAL PARK.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CHISOS BASIN AT 610 PM
CDT. THE STORM WAS NEARLY STATIONARY.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY...INCLUDING THE CITIES OF
CHISOS BASIN AND PANTHER JUNCTION...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:22 PM CDTSevere Thunderstorm WarningMAFBrewster23 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningMAFBrewster58 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.